Police confirmed that an overdose death in February was caused by fentanyl-laced heroin.
Since December, there have been five overdose deaths in the Ellwood Borough. One in December was from opiates, probably oxycodone. In addition to the laced-heroin, another overdose in February was from pharmaceuticals. Also in February, an overdose in North Sewickley Township was caused by a fentanyl patch.
The cause of the two overdoses in April are still pending lab results.
Lt. David Kingston, ranking police officer, said that overdoses from fentanyl have occurred in Ellwood before, but fentanyl-laced heroin is rare to the area.
“Opiates aren’t as prevalent,” Kingston said. “Heroin is similar and cheaper, so people go for that. Sometimes they settle for meth.”
Fentanyl is a powerful synthetic opiate used for anesthesia. It is similar to but more potent than morphine. It is typically used to treat patients with severe pain after surgery.
Mixing fentanyl with heroin increases the effect but also increases the danger.
More information on fentanyl can be found at: www.drugabuse.gov/drugs-abuse/fentanyl